Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Orbifolds with lower Ricci curvature bounds

Author: Joseph E. Borzellino
Journal: Proc. Amer. Math. Soc. 125 (1997), 3011-3018
MSC (1991): Primary 53C20
MathSciNet review: 1415575
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the first betti number $b_1(O)=\dim \,H_1(O,{\mathbb R})$ of a compact Riemannian orbifold $O$ with Ricci curvature $\operatorname {Ric}(O)\ge -(n-1)k$ and diameter $\operatorname {diam}(O)\le D$ is bounded above by a constant $c(n,kD^2)\ge 0$, depending only on dimension, curvature and diameter. In the case when the orbifold has nonnegative Ricci curvature, we show that the $b_1(O)$ is bounded above by the dimension $\dim \,O$, and that if, in addition, $b_1(O)=\dim \,O$, then $O$ is a flat torus $T^n$.

References [Enhancements On Off] (What's this?)

  • [Be] A. Besse. Einstein Manifolds, Springer-Verlag, New York 1987. MR 88f:53087
  • [Bo] S. Bochner. Vector Fields and Ricci Curvature, Bull. Am. Math. Soc. 52 (1946), 776-797. MR 8:230a
  • [B] J. Borzellino. Orbifolds of Maximal Diameter, Indiana U. Math. J. 42 (1993), 37-53. MR 94d:53053
  • [BZ] J. Borzellino and S. Zhu. The Splitting Theorem for Orbifolds, Illinois J. Math. 38 (1994), 679-691. MR 95c:53043
  • [Br] G. Bredon. Introduction to Compact Transformation Groups, Academic Press, New York 1972. MR 54:1265
  • [G] S. Gallot. A Sobolev Inequality and Some Geometric Applications, Spectra of Riemannian Manifolds, Kaigai Publications, Tokyo, 1983, 45-55.
  • [GLP] M. Gromov, J. Lafontaine, and P. Pansu. Structures métriques pour les variétés riemanniennes, Cedic-Nathan, Paris, 1980. MR 85e:53051
  • [HD] A. Haefliger and Q. Du. Une présentation du Groupe Fondamental d'une Orbifold, in Structure Transverse Des Feuilletages, Astérisque No. 116, (1984), 98-107. MR 86c:57026b
  • [M] J. Milnor. A Note on Curvature and Fundamental Group, J. Diff. Geo. 2 (1968), 1-7. MR 38:636
  • [R] J. Ratcliffe. Foundations of Hyperbolic Manifolds, Springer-Verlag, New York 1994. MR 95j:57011
  • [S] A. Schwarz. A Volume Invariant of Coverings, Dokl. Ak. Nauk. USSR 105 (1955), 32-34 [in Russian].
  • [T] W. Thurston. The Geometry and Topology of 3-Manifolds, Lecture Notes, Princeton University Math. Dept., 1978.
  • [W] J. Wolf. Spaces of Constant Curvature, 5th Ed., Publish or Perish, Delaware 1984. MR 88k:53002
  • [Z] S. Zhu. The Comparison Geometry of Ricci Curvature, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C20

Retrieve articles in all journals with MSC (1991): 53C20

Additional Information

Joseph E. Borzellino

Received by editor(s): May 15, 1996
Communicated by: Christopher Croke
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society